MAUDE Adverse Event Report: SYNTHES BRANDYWINE DRILL STOP; GUIDE

SYNTHES BRANDYWINE DRILL STOP; GUIDE
Catalog Number 357.405
Medical Device Problem Code Failure To Adhere Or Bond (1031)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Code Available (3191)
Date of Event 10/09/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient¿s height reported as (b)(4).Device is an instrument and is not implanted/explanted.A device history record (dhr) review was performed for part number: 357.405, synthes lot number: 4437111, supplier lot number: n/a: release to warehouse date: 03-oct-2002, expiration date: n/a, manufactured by synthes (b)(4): no non-conformance reports (ncrs) were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.The device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported during an initial (tfn) trochanteric fixation nail procedure on (b)(6) 2017, a drill stop slipped during drilling and caused the surgeon to drill deeper than planned.The extra drilling went into the femoral head.No devices broke.The procedure was completed by using the same drill bit and drill stop with extra caution to hold the drill stop.It was also reported that during the same surgery the buttress nut device did not seat properly and caused the trochar guide to pop out.No surgical delay was reported.Procedure was completed successfully.Patient is listed as stable.Concomitant devices reported: drill bit (part# 357.403, lot# ul15712, qty 1), blade guide (part# 357.369, lot# unk, qty 1).This report is for one (1) drill stop.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed.The investigation summary indicates that: the returned drill stop was functionally tested with the returned drill bit.The drill stop was able to engage with the drill bit and did not slip from one step to another.The drill stop was found to have surface wear and scratches which do not impact functionality.No functional issues were observed with the drill stop or drill bit therefore dimensional inspection is not necessary.The complaint was not confirmed and could not be replicated.The returned compression nut was found to be heavily worn with impact marks across the bulk of the device.A functional test could not be performed because the blade guide was not returned.The complaint is confirmed but could not be replicated.No definitive root cause was able to be determined.No functional issues were found with the drill stop.The compression nut was found to have post manufacturing damage including impact marks which likely contributed to the issue.There were no issues during the manufacture of this product that would contribute to this complaint condition.The design history was not found to impact the complaint condition.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.The following concomitant part was returned without an allegation against it.No issues were found with the part therefore no further investigation will be performed.Part #: 357.403 lot #: ul15712 if information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Required intervention to prevent permanent impairment/damage added to complaint.Event changed from malfunction to serious injury.Update 07dec2017.(b)(4).If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Update: (b)(6) 2017 the event was reviewed by cqcchart and will be reported as a serious injury/reportable malfunction.

Brand Name
DRILL STOP
Common Device Name
GUIDE
Manufacturer (Section D)
SYNTHES BRANDYWINE
1303 goshen parkway
west chester PA 19380
MDR Report Key6974522
Report Number2530088-2017-10319
Device Sequence Number1228279
Product Code FZX
UDI-Device Identifier10886982196286
UDI-Public(01)10886982196286(10)4437111
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number357.405
Device Lot Number4437111
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2017
Initial Date Received by Manufacturer 10/09/2017
Supplement Date Received by Manufacturer12/05/2017
12/07/2017
Initial Report FDA Received Date10/24/2017
Supplement Report FDA Received Date12/06/2017
12/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR
Patient Weight86